The effects of abrupt antipsychotic discontinuation in cognitively impaired older persons : a pilot study
Faculty of Medicine and Health Sciences
Faculty of Pharmaceutical, Biomedical and Veterinary Sciences . Biomedical Sciences
Aging and mental health. - Abington
, p. 125-132
University of Antwerp
Background: Antipsychotic use for behavioural and psychological symptoms of dementia (BPSD) is controversial. Guidelines advise to reduce antipsychotics given the adverse effects and limited efficacy, to limit dose and treatment duration as well as to undertake discontinuation. Methods: A pilot study with 40 hospitalised geriatric cognitively impaired patients, in which the effects of abrupt antipsychotic discontinuation were investigated, using neuropsychiatric inventory (NPI) scores before and one month after discontinuation. Withdrawal symptoms were monitored thrice a day with a checklist during five consecutive days. Results: Participants (n¼40) had a mean age of 84 years (range 6795) and 53% were male. The total mean baseline NPI score was 21 (SD 12) with predominantly behavioural rather than psychological disturbances. After abrupt discontinuation, mild withdrawal symptoms were observed in 72% of the patients, with frequencies of symptoms peaking on day 2 (53%) and day 3 (48%). After one month, 31 patients (85%) were still off antipsychotics and improved on the majority of NPI domains, with a total mean NPI score decreasing from 18 (SD 13) to 12 (SD 8, p¼0.003). In the relapse group, there was no deterioration associated with the abrupt discontinuation and subsequent resumption of therapy with a total mean NPI score decreasing from 31 (SD 12) at baseline to 27 (SD 8) at one-month follow-up (p¼0.345). Conclusion: Abrupt antipsychotic discontinuation appears to be feasible in older individuals with BPSD. Systematically performed discontinuation efforts in clinical practice are needed to differentiate between patients where antipsychotics have no added value and patients where the benefits outweigh the risks.